Alert archive / Utah / Red Flag Warnings in 2018

Red Flag Warning 17, NWS Salt Lake City, UT

August 3, 201811 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 3, 2018, 3:08 AM MDT for 11 counties in Utah. It took effect at Aug 3, 2018, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2018, 3:08 AM MDT (09:08 UTC)
In effect from
Aug 3, 2018, 12:00 PM MDT
Expired
Aug 4, 2018, 9:00 PM MDT
In force
33 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Summit County, UT, Tooele County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 59 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

356 
WWUS85 KSLC 030908
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
308 AM MDT Fri Aug 3 2018

UTZ478-479-032300-
/O.NEW.KSLC.FW.W.0017.180803T1800Z-180804T0300Z/
Salt Lake Desert-Wasatch Mountains-
308 AM MDT Fri Aug 3 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
478 AND 479...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert and 
  Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West winds 10 to 20 mph with gusts in excess of 30 mph
  developing during the afternoon, and continuing into the evening
  before diminishing.

* RELATIVE HUMIDITY...Falling into the 10 to 15 percent range this
  afternoon...except as low as 8 percent in northern 478. 

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
152 
WWUS85 KSLC 032017
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
217 PM MDT Fri Aug 3 2018

UTZ478-479-041100-
/O.EXT.KSLC.FW.W.0017.000000T0000Z-180805T0300Z/
Salt Lake Desert-Wasatch Mountains-
217 PM MDT Fri Aug 3 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478 AND
479...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert and 
  Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West winds 10 to 20 mph with gusts in excess of 30 mph
  through the evening. Winds will diminish overnight but pick up
  again Saturday afternoon and evening. 

* RELATIVE HUMIDITY...Minimum relative humidity values as low as
  10 percent through Saturday afternoon. 

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
561 
WWUS85 KSLC 040916
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
316 AM MDT Sat Aug 4 2018

UTZ478-042300-
/O.CON.KSLC.FW.W.0017.000000T0000Z-180805T0300Z/
Salt Lake Desert-
316 AM MDT Sat Aug 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert.

* WINDS...South to southwest 10 to 20 mph with gusts around 30 mph
  developing this afternoon and evening. 

* RELATIVE HUMIDITY...Minimum relative humidity values as low as
  10 percent this afternoon.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ479-042300-
/O.CON.KSLC.FW.W.0017.000000T0000Z-180805T0300Z/
Wasatch Mountains-
316 AM MDT Sat Aug 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West winds 10 to 20 mph with gusts in excess of 30 mph
  developing this afternoon and continuing into the evening before
  diminishing. 

* RELATIVE HUMIDITY...Minimum relative humidity values as low as
  10 percent this afternoon. 

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
510 
WWUS85 KSLC 042035
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
235 PM MDT Sat Aug 4 2018

UTZ478-050300-
/O.CON.KSLC.FW.W.0017.000000T0000Z-180805T0300Z/
Salt Lake Desert-
235 PM MDT Sat Aug 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert.

* WINDS...South to southwest 10 to 20 mph with gusts around 30 mph
  developing through this evening. 

* RELATIVE HUMIDITY...Minimum relative humidity values as low as 
  10 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ479-050300-
/O.CON.KSLC.FW.W.0017.000000T0000Z-180805T0300Z/
Wasatch Mountains-
235 PM MDT Sat Aug 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West winds 10 to 20 mph with gusts in excess of 30 mph 
  continuing into the evening before diminishing.

* RELATIVE HUMIDITY...Minimum relative humidity values as low as 
  10 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 2, 10:44 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 2, 10:44 PM MDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1044 PM MDT Thu Aug 2 2018

.SYNOPSIS...High pressure will weaken over the area, allowing the
airmass to dry from the northwest Friday through the weekend. The
drier airmass will remain in place through much of the upcoming
week.

&&

.DISCUSSION...High pressure over the desert southwest is weakening
this evening as a shortwave trough makes its way into the Pacific
Northwest. The flow aloft has turned more westerly across the area,
which will usher in a drier airmass that looks to remain in place
through much of next week. Although plenty of moisture remains in
place across southern, central and eastern Utah with PWATs still
over 1 inch, northwest Utah is already seeing the drier air
start to push in.

In the meantime, scattered showers and thunderstorms remain in place
across all but far northwest Utah. These storms will trend a bit
more stratiform through the night while slowly decreasing in
coverage.

Increasing near-zonal flow will speed up the drying trend for
tomorrow into the weekend. Still expect to see isolated to scattered
convection tomorrow mainly over the higher terrain and eastern
valleys, but much less activity for the weekend.

&&

.AVIATION...Showers and thunderstorms can be expected to end at the
SLC terminal by 06z, but may remain in the vicinity through 08z.
These storms will produce periods of erratic winds. Expect southerly
winds to become more established after 08z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 5:15 AM MDT, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
515 AM MDT Thu Aug 2 2018

UTZ001>016-019>021-517-518-WYZ021-031200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
515 AM MDT Thu Aug 2 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible across the
region today, with locally heavy rainfall, gusty winds, and small
hail possible. Isolated incidents of flash flooding are possible
across southern Utah through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will remain possible across mainly central and
southern Utah Friday afternoon and evening. Heavy rain and strong
winds will be possible with the strongest storms. A drier westerly
flow will follow for the upcoming weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:01 PM MDTSpecial Weather StatementSLCWashington29 min
Aug 2, 6:28 PM MDTFlash Flood WarningSLCWashington4 hr
Aug 2, 8:28 PM MDTSpecial Weather StatementSLCCache47 min
Aug 3, 2:53 PM MDTSpecial Weather StatementSLCCarbon52 min
Aug 3, 3:20 PM MDTFlash Flood WarningSLCKane4 hr

Nearby

Red Flag Warnings in Utah, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.